Alert archive / Michigan / Gale Watches in 2021
Gale Watch 15, NWS Detroit, MI
NWS Detroit, MI issued this gale watch at Nov 29, 2021, 10:04 AM EST. It took effect at Nov 30, 2021, 3:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 29, 2021, 10:04 AM EST (15:04 UTC)
- In effect from
- Nov 30, 2021, 3:00 PM EST
- Expired
- Nov 29, 2021, 9:30 PM EST
- In force
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Nov 29, 5:30 AM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Nov 29, 5:30 AM EST, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 530 AM EST Mon Nov 29 2021 .AVIATION... Expecting mostly ceiling free skies under 10000 feet today (through 00z) with light west-southwest surface winds. Probably be some transient SCT low VFR clouds tracking through, as a west-southwest warm advection push comes off Lake Michigan. MBS/FNT stand the best chance of seeing these clouds. Otherwise, mid clouds increasing and thickening up this afternoon, with snow developing early this evening. All taf sites should see IFR vsbys in the snow, with brief LIFR late this evening, with snow tapering off shortly after midnight. A general 1-2 inches of accumulation is expected. For DTW...Snow expected to begin around 2z, with peak snow just before midnight. Snow tapers off 7-9z. .DTW THRESHOLD PROBABILITIES... * High in ceilings at or below 5000 feet this evening-tonight, low tomorrow morning. * High in precip type being all snow this evening-tonight. && .PREV DISCUSSION... Issued at 355 AM EST Mon Nov 29 2021 DISCUSSION... Deep troughing off of the Atlantic seaboard with a seemingly semi- permanent upper level low over the Gulf of Alaska keeps Southeast Michigan under energetic northwest flow aloft. At the surface, an extensive surface ridge axis is in place this morning from the mid Mississippi River Valley northward through the western and central Great Lakes. The ridging is being driven by strong differential height rises and an increase in anticyclonic curvature/trajectories. Extensive clearing has occurred across Lower Michigan, and is expected to carry throughout the morning. Diurnal heating stratocumulus development will then be possible during the early afternoon before opaque mid-high cloud advances across all of the forecast area by the mid to late afternoon. Focus of this package centers on the tonight period as models have remained very consistent in bringing a quick hitting accumulating snow event to Southeast Michigan. A hard pivot to the eastern U.S. deep trough throughout today will cause the core of the upper level jet to advance through all of Southeast Michigan by this evening. What is initially an unfavorable orientation to the upper level jet, changes by this evening as models do have a coherent/sizable inflection point attendant to shortwave tracking straight into Southeast Michigan. The inflection point is indicative of strong synoptic scale forcing and lift harbored within the jet axis. The ageostrophic response results in deep frontogenesis along a very sharp warm front. System relative progs show a well organized, tilted low pressure system from 925mb through roughly 625mb which appears to add a slab lift component to the already existing isentropic ascent. A strong consensus now exists keeping conditions dry across Southeast Michigan before 00Z. Thus the evening commute is not expected to be impacted. Moistening of the column then begins after 00Z as steep lift occurs up the 299-304 Ke surfaces. The forcing will work from west to east with initial activity along and south of the I 69 corridor between 00-03Z. Categorical light snow is then expected 03-06Z across most areas as steep 298-302 Ke surfaces stall over the southern cwa. With the cyclonic circulation center at 775-600mb lift appears to be maximized along a line from roughly Lansing southeastward through portion of Livingston to Washtenaw to southern Wayne counties. The best forcing then appears to transition across the northern cwa after 06Z at least in some response to some occlusion type processes. The latter has support from the ECMWF and regional GEM solutions. There is not a total agreement on this placement of the QPF axis as some solutions suggest more diffuse QPF field across northern sections of the cwa during the early part of the event with a much more progressive behavior of the forcing. The caveat to the forecast is whether or not some convective response can develop south of the I 96 corridor between 04-07Z. There is some signal in the hires hinting at cellular convective organization developing that may clip/train over areas that see the best preceding fgen forcing. Model soundings do suggest steep, neutral to covenctively unstable lapse rates developing in the 9.5 - 12.0 kft agl layer. If this were to develop then snow totals could overachieve a bit across the southern cwa around the I 94 corridor. However, given the model QPF consensus the expectation is for widespread snow totals after 00Z of 1 to 2 inches. No headlines considered with this occuring during the overnight. Obviously, slippery roadways will be a possibility for the Tuesday morning commute. Differential cyclonic vorticity advection with downstream ridge amplification processes will lead to quiet and mild weather Tuesday and Wednesday. Anticyclonic wave break energy will then cascade into the state for late Wednesday and Thursday. Models have been very consistent in showing strong Pacific warm air advection occurring with this jet arrival. Strong NWP agreement exists in best precipitation chances Wednesday evening falling the form of a straight rain. Cold air then advects into the state on Thursday with a cold front settling back into southern Lower Michigan for Friday morning. Pattern recognition suggests that a strong fgen response will be possible along this front both Friday and Saturday with the jet axis directly overhead. It remains to be seen but very active weather may occur at next weekend. MARINE... Brief period of surface ridging today across the central Great Lakes with a relaxing gradient. This high pressure influence quickly wanes during the evening hours as another Alberta Clipper sweeps through the region. Expect decreasing backed winds as flow shifts southwesterly, accompanied by opportunities for snow showers during the evening and overnight periods. Gradient flow increases with the approach of the system followed by modest WNW flow for the northern waters by Tuesday. A Small Craft Advisory could be needed for the tip of The Thumb Tuesday afternoon. Weaker southwest flow then precedes a more active jet pattern producing gusty conditions late Wednesday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SF DISCUSSION...CB MARINE.......KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Nov 28, 11:13 AM EST, 22 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1113 AM EST Sun Nov 28 2021 MIZ049-055-291615- Huron-Sanilac- 1113 AM EST Sun Nov 28 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect this afternoon and evening for 2 to 4 inches of lake effect snow near the Lake Huron shoreline. Refer to the Winter Weather Message for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A warm front will lift across Southeast Michigan late Monday afternoon and Monday evening. The potential exists for a widespread 1 inch of snow that may impact the Monday evening commute. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight, but snowfall reports are appreciated. MIZ047-048-053-054-060>063-068>070-075-076-082-083-291615- Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-St. Clair- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1113 AM EST Sun Nov 28 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Snow showers will impact the region today as an upper level low pressure system tracks through the Great Lakes. Snowfall accumulations of up to 1 inch will be possible through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A warm front will lift across Southeast Michigan late Monday afternoon and Monday evening. The potential exists for a widespread 1 inch of snow that may impact the Monday evening commute. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight, but snowfall reports are appreciated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291615- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1113 AM EST Sun Nov 28 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A Small Craft Advisory is in effect. Please refer to the latest marine forecasts for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
In the hours before
Local storm report, Nov 29, 8:03 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
803 AM EST MON NOV 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 N BURTON 43.05N 83.62W
11/29/2021 M1.0 INCH GENESEE MI CO-OP OBSERVER
24 HOUR SNOWFALL TOTAL.
0700 AM SNOW 2 NW WATERFORD 42.68N 83.42W
11/29/2021 M1.0 INCH OAKLAND MI COCORAHS
24 HOUR SNOWFALL TOTAL.
&&
IRLThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 10:04 AM EST | Small Craft Advisory | DTX | 4 days | |
| Nov 29, 5:49 PM EST | Winter Weather Advisory | DTX | Bay, Genesee, Lenawee, Livingston, Macomb, Midland and 6 more | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.